Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

May 25, 2021Fairfield County, South Carolina

NWS Columbia, SC issued this special weather statement at May 25, 2021, 4:12 PM EDT for Fairfield County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2021, 4:12 PM EDT (20:12 UTC)
Expired
May 25, 2021, 4:45 PM EDT
In force
33 min
Issued by
NWS Columbia, SC

County Fairfield County, SC

The radar

The Columbia radar (KCAE), 26 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1773 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WWUS82 KCAE 252012
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
412 PM EDT Tue May 25 2021
 
SCZ021-027-028-252045-
Fairfield SC-Lexington SC-Richland SC-
412 PM EDT Tue May 25 2021

...Strong Thunderstorms Will Impact Portions of southwestern
Fairfield...north central Lexington and northwestern Richland
Counties Until 445 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor... 

At 411 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Ballentine, or near Irmo. This storm was
nearly stationary.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Some locations in the path of this storm include...
Columbia, Irmo, St. Andrews, Ballentine, Harbison State Forest, Pine
Island, Lighthouse Marina, Lake Murray Marina, Putnam's Landing,
White Rock, Upper Richland Fire Station and Seven Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 26 between mile markers 92 and 105.
 
LAT...LON 3424 8106 3405 8111 3408 8135 3426 8130
TIME...MOT...LOC 2011Z 103DEG 3KT 3414 8122 

$$

CRL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 25, 2:45 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 25, 2:45 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
245 PM EDT Tue May 25 2021

.SYNOPSIS...
High pressure continues to drive well above average
temperatures across the forecast area through the end of the
week. There is a slight chance of showers each afternoon as high
temperatures reach the mid-upper 90s. A cold front brings a
chance of rain and a distinct pattern shift for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mid and upper level ridge just east of the Midlands this
afternoon will continue moving offshore through this evening.
Convection initiating along/near a surface bounday over central
SC. MesoAnalysis indicated CAPE 1000-2000 J/kg across the
northern and central Midlands...with lower values to the south.
Lifted indices ranged from minus 1C to minus 3C across the
northern half of the forecast area PLUS 1C over the CSRA. The
highest chances for showers/tstms will be across the northern
and central Midlands. Chance for thunder appears to be less
across the CSRA and southern Midlands given weaker instability.
Expect highs in the upper 80s to mid 90s.

Any showers will diminish after sunset as the airmass stabilizes.
The surface boundary bisecting the Midlands is forecast to
dissipate overnight. Expect partly cloudy skies and light winds
overnight. Kept overnight lows in line with guidance consensus
and previous forecast...in the mid/upper 60s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Summary: Very warm with highs in the mid-upper 90s, scattered
cumulus clouds, and a slight chance of showers and thunderstorms in
the afternoons.

The steady progression towards more zonal flow aloft continues
Wednesday as a mid-level shortwave moves into the Ohio Valley.
Despite the transition to more progressive flow aloft, surface
weather will not change very much. High temperatures still
expected to reach the mid-upper 90s. But thanks to mid-level
height falls, there is a slight chance of diurnally driven
showers and thunderstorms in the afternoon Wednesday. A weak
500mb shortwave Thursday will continue the risk of some
diurnally driven thunderstorms as temperatures rise into the
upper 90s again. Despite falling heights and some instability,
the associated surface trough will be very weak and not provide
much convergence, so PoPs are still low.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Friday appears to be the last day of the extended above average
temperature streak. While heights aloft will continue to drop,
southerly surface winds ahead of an approaching front will push
temperature again into the mid-upper 90s. A shortwave and
associated cold front move through the region on Saturday. While
this front is expected to usher in noticeably cooler
temperatures, precip chances from the frontal passage are
declining. GEFS and EC ensembles both consistently show the best
synoptic lifting northward. Consequently roughly half the
ensemble members in both the GEFS and EC show no precip from the
front. Additionally, NBM PoPs have steadily declined over the
last several cycles. The global ensembles do support weak low
pressure developing along the stalled front heading into Sunday,
so PoPs remain low through Sunday. High pressure expected to
build in behind the stalled front and bring a period of below
average temperatures to start next week. NAEFS points to some
possible damming early next week with an anomalously strong high
pressure center over New England, weak southerly moisture
transport, and consequently below average temperatures.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR conditions expected for the majority of the period.

Convection has initiated along/near a boundary extending through
central SC. MesoAnalysis indicated weak instability across
central SC northward...and more stable to the south.
Showers and possible thunderstorms most likely to affect
CAE/CUB into the evening. Cannot rule out brief restrictions in
showers at AGS/DNL/OGB. Could see vsby restrictions in
convection...otherwise VFR. Winds south of the boundary will be
out of the south and south-southwest, with CUB/CAE seeing more
variable. Wind speeds should should be less than 10 knots.
Showers will diminish after the sunset, with winds falling to
calm again overnight. Patchy mid level clouds possible
overnight. Southwest winds should increase to 5-10 knots after
26/14z.

EXTENDED AVIATION OUTLOOK...Restrictions possible in scattered
showers and thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 25, 3:44 AM EDT, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
344 AM EDT Tue May 25 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-260745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
344 AM EDT Tue May 25 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 25, 4:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
412 PM EDT Tue May 25 2021

SCZ021-027-028-252045-
Fairfield SC-Lexington SC-Richland SC-
412 PM EDT Tue May 25 2021

...Strong Thunderstorms Will Impact Portions of southwestern
Fairfield...north central Lexington and northwestern Richland
Counties Until 445 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 411 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Ballentine, or near Irmo. This storm was
nearly stationary.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Columbia, Irmo, St. Andrews, Ballentine, Harbison State Forest, Pine
Island, Lighthouse Marina, Lake Murray Marina, Putnam's Landing,
White Rock, Upper Richland Fire Station and Seven Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 26 between mile markers 92 and 105.

LAT...LON 3424 8106 3405 8111 3408 8135 3426 8130
TIME...MOT...LOC 2011Z 103DEG 3KT 3414 8122

CRL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 4:46 PM EDTSpecial Weather StatementCAEFairfield29 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.